Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 302, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2017, 8:14 PM CDT for Decatur County, Norton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2017, 8:14 PM CDT (01:14 UTC)
- Expired
- Sep 15, 2017, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
784
WUUS53 KGLD 160114
SVRGLD
KSC039-137-160145-
/O.NEW.KGLD.SV.W.0302.170916T0114Z-170916T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
814 PM CDT FRI SEP 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Norton County in northwestern Kansas...
Northeastern Decatur County in northwestern Kansas...
* Until 845 PM CDT
* At 814 PM CDT, a severe thunderstorm was located 6 miles north of
Norcatur, or 16 miles west of Norton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norcatur and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9984 3979 10012 3974 10026 3983 10044
4000 10026
TIME...MOT...LOC 0114Z 219DEG 29KT 3992 10017
HAIL...1.25IN
WIND...60MPH
$$
Lundquist2 follow-up statements
532
WWUS53 KGLD 160125
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
825 PM CDT FRI SEP 15 2017
KSC039-137-160145-
/O.CON.KGLD.SV.W.0302.000000T0000Z-170916T0145Z/
Norton KS-Decatur KS-
825 PM CDT FRI SEP 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...
At 825 PM CDT, a severe thunderstorm was located 8 miles north of
Norcatur, or 16 miles northwest of Norton, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norcatur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9984 3984 10013 3978 10025 3986 10040
4000 10026
TIME...MOT...LOC 0125Z 215DEG 23KT 3995 10016
HAIL...1.00IN
WIND...60MPH
$$
Lundquist523
WWUS53 KGLD 160133
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
833 PM CDT FRI SEP 15 2017
KSC039-137-160145-
/O.CON.KGLD.SV.W.0302.000000T0000Z-170916T0145Z/
Norton KS-Decatur KS-
833 PM CDT FRI SEP 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...
At 833 PM CDT, a severe thunderstorm was located 7 miles north of
Norcatur, or 17 miles northwest of Norton, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Norton and northeastern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9984 3987 10012 3983 10026 3989 10035
4000 10026
TIME...MOT...LOC 0133Z 211DEG 17KT 3994 10020
HAIL...1.00IN
WIND...60MPH
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:51 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 15, 6:51 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 551 PM MDT Fri Sep 15 2017 .UPDATE... Issued at 314 PM MDT Fri Sep 15 2017 Isolated storms have developed along the dry line east of Highway 83. Lift along the dry line will continue to strength through the rest of the afternoon and into the early evening. As the sun sets and instability lessens, storm activity will end. && .SHORT TERM...(This evening through Saturday) Issued at 226 PM MDT Fri Sep 15 2017 For this afternoon, conditions have led to an elevated fire threat, but the needed 3 hour criteria for winds and relative humidity values are not expected, therefore no Red Flag Watches or Warnings are in effect. Aloft, an upper level trough is moving through the northeast towards Wyoming. Currently, drier conditions are moving into our area. Looking at visible satellite imagery we see the majority of the CWA is mostly sunny as a result. This will change overnight, as a cold front will be pushing through our area, increasing cloudiness and lowering our temperatures. Additionally, with the passage winds will shift from the southwest to the east-northeast, and some areas can expect gusts up to 30 knots. Come Saturday, we will get a nice break from the warm high temps we have been having, with highs ranging from the low 70s near 80 degrees. Through Saturday, showers and storms are not expected. Precipitation chances will start to build back up Saturday evening. .LONG TERM...(Saturday night through Friday) Issued at 255 PM MDT Fri Sep 15 2017 Saturday night-Sunday night: Frontal boundary lingers near the CWA. Shortwave impulses traverse the area through the upper level southwest flow. Will see a chance of showers and storms through the period. Not expecting any severe storms. Temperatures will be closer to climatic normals. Lows Saturday night will be in the upper 40s to low 50s. Forecasted highs for Sunday show low 70s, but with lingering cloud cover and precipitation, some areas may not get out of the middle to upper 60s (NAM MOS Guidance continues to show 60s). Lows Sunday night will be in the 50s. Monday-Tuesday: Should be relatively quiet weather period with temperatures returning to above normal values due to persistent southwest flow. Highs on Tuesday will be back in the 90s. Wednesday-Friday: All global models are showing the remainder of the week could be active. As of 12Z model runs, it appears that a deepening upper level low in southwestern Canada will rotate 2 strong longwave troughs through the region, one on Wednesday and one on Friday. Associated surface cold fronts should bring temps back down to normal values along with the possibility of some gusty winds. As far as strength, exact timing, and precipitation coverage, global models have some disagreement, but it looks as though the best chance for rain and storms will be in northern portions of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 547 PM MDT Fri Sep 15 2017 VFR to MVFR conditions forecast for the TAFs. Light winds will be turn to the northeast and rapidly increase as the cold front moves through in the 8z to 9z timeframe. Closer to 12z MVFR cloud deck will move over both sites and last into the late morning. Winds will gradually decline through the morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...EV LONG TERM...SME AVIATION...JTL
Hazardous weather outlook, Sep 15, 11:33 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1033 AM MDT Fri Sep 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1033 AM MDT Fri Sep 15 2017 /1133 AM CDT Fri Sep 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Warm and dry conditions with relative humidity values of 15 to 20 percent and southwest winds of 10 to 20 mph will produce an elevated fire weather threat this afternoon across much of the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 15, 8:09 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 809 PM CDT FRI SEP 15 2017 KSZ003-004-160130- Norton KS-Decatur KS- 809 PM CDT FRI SEP 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES UNTIL 830 PM CDT... At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Norcatur, or 14 miles northwest of Norton, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Reager. LAT...LON 3981 10012 3993 10029 4000 10023 4000 9982 TIME...MOT...LOC 0109Z 221DEG 35KT 3994 10013 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:09 PM CDT | Special Weather Statement | GLD | Norton | 21 min |
| Sep 15, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 13 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.